Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 26, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 15, 2009, 6:18 PM CDT for Sumner County, Kansas. It was in force for 42 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 6:18 PM CDT (23:18 UTC)
- Expired
- May 15, 2009, 7:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Sumner County, KS
The radar
The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:18 PM CDT | HAIL 1.75 | 4 N Argonia, KS | 54 MPH WINDS. |
| May 15, 6:25 PM CDT | FUNNEL CLOUD | 3 Se Conway Springs, KS | KSN |
| May 15, 6:25 PM CDT | TSTM WND GST 60 | 6 S Conway Springs, KS | KWCH, K49 AND 30TH STREET ROAD. |
| May 15, 6:35 PM CDT | FUNNEL CLOUD | 3 N Wellington, KS | |
| May 15, 6:38 PM CDT | HAIL 1 | Mayfield, KS | ALSO MEASURED WIND GUST TO 48 MPH. |
| May 15, 6:45 PM CDT | HAIL 0.75 | 8 Nw Mayfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KICT 152318 TORICT KSC191-160000- /O.NEW.KICT.TO.W.0026.090515T2318Z-090516T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 618 PM CDT FRI MAY 15 2009 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 700 PM CDT. * AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR CONWAY SPRINGS...OR 20 MILES NORTHWEST OF WELLINGTON...MOVING EAST AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... CONWAY SPRINGS...MAYFIELD...WELLINGTON...RIVERDALE...WELLINGTON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHEASTERN KANSAS. && LAT...LON 3729 9780 3747 9781 3747 9730 3718 9732 TIME...MOT...LOC 2319Z 274DEG 23KT 3738 9772 $$ BILLINGS
1 follow-up statement
000 WWUS53 KICT 152339 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 639 PM CDT FRI MAY 15 2009 KSC191-160000- /O.CON.KICT.TO.W.0026.000000T0000Z-090516T0000Z/ SUMNER KS- 639 PM CDT FRI MAY 15 2009 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN SUMNER COUNTY UNTIL 700 PM CDT... AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR MAYFIELD...OR 7 MILES NORTHWEST OF WELLINGTON...MOVING EAST AT 30 MPH. THE DANGEROUS STORM WILL BE... NEAR WELLINGTON BY 650 PM CDT. THIS DANGEROUS STORM WILL ALSO AFFECT MAYFIELD...RIVERDALE AND WELLINGTON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHEASTERN KANSAS. && LAT...LON 3729 9780 3747 9781 3747 9730 3718 9732 TIME...MOT...LOC 2339Z 276DEG 27KT 3731 9751 $$ LAWSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 15, 3:12 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 15, 3:12 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT FRI MAY 15 2009 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS. LATE THIS AFTERNOON AND TONIGHT: LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER 0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND 200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO LIMITED SHEAR AND GOOD 0-3KM CAPE. THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z. OVERNIGHT: WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK. SATURDAY-FRIDAY: ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL DURING THE REMAINDER OF THE PERIOD. COX && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. SCHRECK .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 68 44 73 / 80 10 0 0 HUTCHINSON 53 68 42 74 / 30 10 0 0 NEWTON 53 67 43 73 / 60 10 0 0 ELDORADO 54 67 43 73 / 80 10 0 0 WINFIELD-KWLD 55 68 44 74 / 80 10 0 0 RUSSELL 48 68 39 75 / 10 10 0 0 GREAT BEND 49 68 40 75 / 10 10 0 0 SALINA 50 68 40 75 / 10 10 0 0 MCPHERSON 51 68 41 74 / 30 10 0 0 COFFEYVILLE 59 68 44 72 / 80 10 0 0 CHANUTE 57 67 43 72 / 80 10 0 0 IOLA 56 67 43 72 / 80 10 0 0 PARSONS-KPPF 57 68 44 71 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083- 091>096-098>100. &&
Hazardous weather outlook, May 15, 5:43 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 543 PM CDT FRI MAY 15 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 543 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHEAST ACROSS SOUTH CENTRAL KANSAS EARLY THIS EVENING...ALONG A SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A COUPLE OF SIGNIFICANT SEVERE REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS. DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED WITH THE LINE OF STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL CONTINUE THROUGH THE EVENING...SOUTHEAST OF A COTTONWOOD FALLS TO KINGMAN LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/JMC
In the hours before
Local storm report, May 15, 5:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 5 SW NORWICH 37.41N 97.91W
05/15/2009 E1.75 INCH KINGMAN KS AMATEUR RADIO
KINGMAN HARPER COUNTY LINE.
&&
LFWLocal storm report, May 15, 6:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 WSW ATTICA 37.24N 98.26W
05/15/2009 E1.00 INCH HARPER KS TRAINED SPOTTER
&&
LFWLocal storm report, May 15, 6:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 1 E HARPER 37.29N 98.01W
05/15/2009 E1.00 INCH HARPER KS TRAINED SPOTTER
&&
LFWLocal storm report, May 15, 6:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 3 NNW WEST WICHITA 37.72N 97.48W
05/15/2009 E0.50 INCH SEDGWICK KS TRAINED SPOTTER
PEA TO ONE HALF INCH HAIL.
&&
LFWLocal storm report, May 15, 6:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CASSODAY 38.04N 96.64W
05/15/2009 E0.75 INCH BUTLER KS TRAINED SPOTTER
&&
LFWLocal storm report, May 15, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL HARPER 37.29N 98.03W
05/15/2009 E0.75 INCH HARPER KS LAW ENFORCEMENT
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:29 PM CDT | Flood Watch | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 9 more | 8 hr |
| May 15, 3:33 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 57 min |
| May 15, 4:07 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, McPherson, Marion, Reno | 38 min |
| May 15, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 47 min |
| May 15, 4:49 PM CDT | Tornado Warning | ICT | Reno, Sedgwick | 41 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick | 53 min |
| May 15, 5:28 PM CDT | Tornado Warning | ICT | Sedgwick | 47 min |
| May 15, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 60 min |
| May 15, 5:48 PM CDT | Tornado Warning | ICT | Harper, Kingman, Sumner | 42 min |
| May 15, 6:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 48 min |
| May 15, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 66 min |
| May 15, 6:25 PM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 15, 6:48 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 31 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.